Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS San Diego, CA

August 14, 2004Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 14, 2004, 1:15 PM PDT for Riverside County, San Bernardino County, California. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 1:15 PM PDT (20:15 UTC)
Expired
Aug 14, 2004, 3:00 PM PDT
In force
105 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 142015
FFWSGX
CAC065-071-142200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA AND
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA.
  THIS INCLUDES THE CITY OF FOREST FALLS. SOME FLOODING COULD
  ALSO AFFECT CHERRY VALLEY ON THE SOUTH FACING SLOPE OF
  YUCAIPA RIDGE. 

* UNTIL 300 PM PDT

* AT 110 PM PDT...FLASH FLOODING WAS INDICATED FROM A THUNDERSTORM
  NEAR FOREST FALLS. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY...OR DRIFTING SLOWLY WESTWARD.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  FOREST FALLS BY 130 PM.

THE STEEP CANYONS OF MILL CREEK SURROUNDING FOREST FALLS ARE
CONDUCIVE TO SEVERE FLOODING AND MUD AND DEBRIS FLOWS. RESIDENTS
AND HIKERS SHOULD EVACUATE TO HIGER GROUND...AND GET AWAY FROM 
STREAMS AND CREEKS THAT HAVE STARTED TO FLOW OR FLOOD.

LAT...LON 3396 11697 3407 11677 3420 11690 3412 11702

$$

MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:45 AM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 9:45 AM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
945 AM PDT SAT AUG 14 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN OVER THE
MOUNTAINS AND DESERTS TODAY WITH A FEW POSSIBLY OCCURRING WEST OF
THE MOUNTAINS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 700 PM. THE
BURN AREAS IN THE MOUNTAINS WILL BE THE MOST VULNERABLE TO FLASH
FLOODING. HAIL AND STRONG GUSTY WINDS WILL ALSO BE POSSIBLE WITH
THUNDERSTORMS. THE MOISTURE ALOFT WILL DECREASE SLIGHTLY ON SUNDAY
WITH FEWER THUNDERSTORMS EXPECTED IN THE AFTERNOON.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

12Z NKX SOUNDING WAS STILL VERY MOIST WITH A PRECIPITABLE WATER OF
1.48 INCHES. DEWPOINTS WERE VERY HIGH ACROSS SOUTHERN
CALIFORNIA...IN THE 60S FROM THE COAST TO THE MOUNTAINS WITH A FEW
LOWER 70S IN THE DESERTS...SO CONDITIONS ARE FAVORABLE FOR
CONVECTION TO DEVELOP AGAIN TODAY. WINDS WERE LIGHT AND VARIABLE
FROM THE SFC TO 20000 FEET...SO THUNDERSTORMS WILL BE SLOW MOVERS
WHICH WILL INCREASE THE FLASH FLOODING THREAT. CU ALREADY FORMING
OVER THE SBD AND RIV COUNTY MTNS AT 1630Z...AND CAPE VALUES IN
EXCESS OF 1300 J/KG ARE FCST OVER THE MTNS AND DESERTS THIS
AFTERNOON.

WEAK MIDLEVEL FLOW CONTINUES SUNDAY AND MONDAY BETWEEN THE UPPER
HIGH OVER THE SOUTHWEST AND THE TROUGH OVER THE PACIFIC. UPPER LEVEL
WINDS ARE PREDOMINANTLY SOUTHWEST BUT MIDLEVEL FLOW REMAINS WEAK
SOUTHEASTERLY. WITHOUT ANY STRONG STEERING FLOW OR SUBSTANTIAL
DRYING OVER THE MTNS THE THREAT FOR ISOLATED CONVECTION MAY CONTINUE
THROUGH TUESDAY.

.SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 700 PM
FOR MTNS/DESERTS...SEE LAXFFASGX.

&&

MOEDE
Hazardous weather outlook, Aug 14, 4:05 AM PDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 AM PDT SAT AUG 14 2004

CAZ048-050-151300-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
245 AM PDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND THE SAN
DIEGO COUNTY VALLEYS.

.DAY ONE... TODAY THROUGH TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. BRIEF HEAVY RAINS
COULD PRODUCE MUD FLOWS IN THE BURN AREAS. CLOUD-TO-GROUND LIGHTNING
WILL BE A THREAT WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ055-056-058-060>062-151300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
405 AM PDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 700 PM.

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING FOR THE COACHELLA
VALLEY UNTIL 600 AM.

THUNDERSTORMS WITH HEAVY RAINS WILL OCCUR AT TIMES WITH THE CHANCE
OF FLASH FLOODING. MUD SLIDES AND ROCK SLIDES WILL BE POSSIBLE IN
BURN AREAS. CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...HAIL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THUNDERSTORMS.

SKYWARN ACTIVATION WILL BE NEEDED TODAY.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS SUNDAY AFTERNOON AS MOISTURE ALOFT BEGINS TO DECREASE.

DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP BY MONDAY...SO NO HAZARDOUS
WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:30 AM PDTFlash Flood WarningSGXRiverside90 min
Aug 14, 11:45 AM PDTFlash Flood WarningSGXSan Bernardino75 min
Aug 14, 12:42 PM PDTTornado WarningSGXSan Bernardino33 min
Aug 14, 12:45 PM PDTFlash Flood WarningSGXSan Diego75 min
Aug 14, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 14, 3:20 PM PDTFlash Flood WarningSGXSan Bernardino70 min
Aug 14, 3:40 PM PDTFlash Flood WarningSGXSan Diego80 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.